Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Grand Junction, CO

August 1, 2016Mesa County, Colorado

NWS Grand Junction, CO issued this special weather statement at Aug 1, 2016, 7:05 PM MDT for Mesa County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 7:05 PM MDT (01:05 UTC)
Expired
Aug 1, 2016, 7:30 PM MDT
In force
25 min
Issued by
NWS Grand Junction, CO

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 66 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
3303 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS85 KGJT 020105
SPSGJT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
705 PM MDT MON AUG 1 2016
 
COZ003-006-020130-
GRAND VALLEY CO-ROAN AND TAVAPUTS PLATEAUS CO-
705 PM MDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 730 PM MDT...

AT 704 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES NORTH OF FRUITA...OR 32 MILES NORTH OF GRAND JUNCTION...MOVING
SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...AS WELL
AS BRIEF HEAVY RAIN AND SMALL HAIL.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GARFIELD COUNTY.

LAT...LON 3958 10883 3962 10866 3940 10852 3933 10882
TIME...MOT...LOC 0104Z 339DEG 11KT 3953 10875 

$$

MS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 1, 4:46 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 1, 4:46 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
446 PM MDT MON AUG 1 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 319 PM MDT Mon Aug 1 2016

A weak wave is moving across central WY and northeast UT and
kicking off convection in a strong EML to our north so outflow
winds could be a problem through early evening. Farther south a
bit more moisture is around but nor real kicker so storms have
stayed rooted and unorganized across the terrain for the most
part. This will be the scenario over the next 24 to 36 hours...with
the usual nocturnal downturn...before the overall mid level
pattern begins a short term shift. In this static pattern
temperatures will be fairly persistent with both high and low
temperatures running near to slightly above normal for early
August.

.LONG TERM...(Wednesday through Monday)
Issued at 319 PM MDT Mon Aug 1 2016

Going into the second half of the week the pattern will become
more favorable for a push of monsoon moisture across the 4 Corners
into the central Rockies. Low pressure moves onto the left coast
near NorCal Wednesday evening and deepens there into mid-day
Friday. This will force the subtropical high back into the plains
and set up a southerly flow pattern the will draw up moisture from
the monsoon source region. PWAT in this area is currently near 2.0
inches and models want to advect this northeast into the vicinity
of Grand Junction by Thursday evening with PWAT here at around
1.25 inches. Early August is climatologically the peak for moisture
and this amount of PWAT will be anomalously high. This means
storms capable of producing very heavy rainfall are very probable.
Model sounding also suggest a very deep warm cloud layer and storm
motions of 10 mph or less late Thursday into early Friday. The
models have also been consistent so far with bringing a more
defined wave through the flow to the 4 corners by Thursday morning
and lifting it slowly northeast across the CWA through Friday. If
this pans out the ingredient may be in place for a widespread flash
flooding threat and will continue to monitor this potential. As
the low pressure trough evacuates the Western States late this
week it will be replaced by another. As this second area of low
pressure builds in drier air will be invading from the west and
this will push the monsoon plume east and a downturn in storms is
anticipated. Temperatures will be pulled downward with the arrive
of the better moisture and storms late week...otherwise extended
temperatures will be near to above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 433 PM MDT Mon Aug 1 2016

Expected isolated coverage across the north and scattered
coverage over southwest Colorado and southeast Utah through the
evening hours before diminishing overnight. Expect another round
of showers and thunderstorms developing Tuesday afternoon. Heavy
rain and small hail is possible with the stronger storms this
evening and again tomorrow afternoon. KTEX and KDRO will be the
most probable airfields to be impacted by passing showers and
thunderstorms. Due to the isolated nature of storms over the
valleys and central mountains...confidence is low on predicting
impacts to these area by the storms. Therefore VFR will continue
to dominate the TAF forecasts with the mention of storms in the
vicinity of the airfields through Tuesday.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...15
AVIATION...MPM
Hazardous weather outlook, Aug 1, 3:38 AM MDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
338 AM MDT MON AUG 1 2016

COZ001>014-017>023-UTZ022>025-027>029-020945-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
338 AM MDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
WITH THE HIGHEST AREAL COVERAGE OVER SOUTHEAST UTAH AND SOUTHWEST
COLORADO AND THE CENTRAL MOUNTAINS OF COLORADO AND UTAH. LOCALLY
HEAVY RAIN AND OCCASIONAL LIGHTNING ARE EXPECTED WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE WILL CONTINUE INCREASING THIS WEEK...ESPECIALLY OVER THE
SOUTH. SHOWERS AND STORMS WILL BECOME MORE WIDESPREAD OVER
SOUTHWEST COLORADO AND SOUTHEAST UTAH THROUGH WEDNESDAY.

THURSDAY AND FRIDAY SHOULD SEE WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA. HEAVY RAIN WILL
INCREASE THE POTENTIAL FOR FLOODING AND ROCK AND MUD SLIDES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CC

In the hours before

Local storm report, Aug 1, 3:30 PM MDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             1 SSW DURANGO           37.27N 107.87W
08/01/2016  U0.25 INCH       LA PLATA           CO   COCORAHS

            PEA SIZE HAIL MIXED WITH HEAVY RAIN.

&&

MDA
Local storm report, Aug 1, 3:48 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
348 PM MDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       1 SSW DURANGO           37.27N 107.87W
08/01/2016  M1.00 INCH       LA PLATA           CO   COCORAHS

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            30 MINUTES.

&&

MDA
Local storm report, Aug 1, 3:49 PM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 PM MDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HEAVY RAIN       5 WSW DURANGO           37.25N 107.95W
08/01/2016  M0.65 INCH       LA PLATA           CO   COCORAHS

            PEA SIZE HAIL WITH HEAVY RAIN OF 0.65 INCHES
            IN 15 MINUTES. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 15 MINUTES.

&&

MDA
Local storm report, Aug 1, 4:55 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
455 PM MDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HEAVY RAIN       5 ESE HESPERUS          37.24N 107.96W
08/01/2016  M1.25 INCH       LA PLATA           CO   PUBLIC

            NO HAIL, JUST HEAVY RAIN. THE DURATION OF
            THE HEAVY RAIN EVENT WAS 25 MINUTES.

&&

MMS
Special weather statement, Aug 1, 6:22 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
622 PM MDT MON AUG 1 2016

UTZ022-028-020100-
LA SAL AND ABAJO MOUNTAINS UT-SOUTHEAST UTAH UT-
622 PM MDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN JUAN COUNTY
UNTIL 700 PM MDT...

AT 619 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF MONTICELLO...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...AS WELL
AS BRIEF HEAVY RAIN AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO AND EASTLAND.

LAT...LON 3813 10936 3812 10913 3778 10911 3784 10947
TIME...MOT...LOC 0019Z 009DEG 12KT 3803 10927

JRP
Special weather statement, Aug 1, 7:05 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
705 PM MDT MON AUG 1 2016

COZ003-006-020130-
GRAND VALLEY CO-ROAN AND TAVAPUTS PLATEAUS CO-
705 PM MDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 730 PM MDT...

AT 704 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES NORTH OF FRUITA...OR 32 MILES NORTH OF GRAND JUNCTION...MOVING
SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...AS WELL
AS BRIEF HEAVY RAIN AND SMALL HAIL.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GARFIELD COUNTY.

LAT...LON 3958 10883 3962 10866 3940 10852 3933 10882
TIME...MOT...LOC 0104Z 339DEG 11KT 3953 10875

MS

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:22 PM MDTSpecial Weather StatementGJT38 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.